Texas, 2015

Damaging Wind in Texas, August 24, 2015

August 24, 2015 · NWS SJT · 1 event in 1 county or zone

A thunderstorm produced damaging thunderstorm winds just south of San Angelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A thunderstorm produced damaging thunderstorm winds just south of San Angelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 24, 5:19 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 24, 5:19 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
619 PM CDT MON AUG 24 2015

.AVIATION...
/00Z TAFS/

A thunderstorm outflow boundary approaching KABI from the east
will bring east wind gusts to 18 KTS 00Z to 1Z. Also added VCTS
to KABI as a few storms may develop off the outflow boundary.
Isolated to scattered thunderstorms possible again Tuesday
afternoon...as a secondary weak cold front moves into the region.
Will leave mention of storms out of terminals at this time, but
coverage may become high enough for mention of VCTS.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT MON AUG 24 2015/

SHORT TERM...
(Tonight and Tuesday)

A weak cold front is stalled generally along a line from near
Barnhart...to Eldorado...to Brady. A cumulus field has developed
this afternoon in the vicinity of the front. The HRRR continues to
depict isolated to scattered shower and thunderstorm activity in
the vicinity of the boundary this afternoon and early evening.
Uncertainty remains on the extent of convection this afternoon,
but slight chance PoPs were kept for much of the area, with the
best chance across the southern two thirds of the area. Locally
heavy rainfall will be possible, as very slow movement is
expected. In addition, isolated downbursts will be possible. Most
of the convection is expected to dissipate shortly after sunset,
with the loss of daytime heating. Overnight lows will generally be
in the 70s, although a few locations may drop into the upper 60s.

Models continue to indicate an upper level disturbance moving
across the area Tuesday in the north flow aloft. This in
combination with what is left of the dissipating cold front will
result in isolated to scattered showers and thunderstorms Tuesday
afternoon, with the best chance across the eastern half of the
region. Highs will generally be in the mid to upper 90s.

Daniels

LONG TERM...
(Tuesday night through next Monday)

The extended portion of the forecast will be mainly dry, and
continued hot with temperatures averaging 5 or more degrees above
normal through next weekend.

Decided to keep slight chance PoPs going through Tuesday evening
as a weak front continues to ease southward. The best chances by
Tuesday evening should be generally south of a San Saba to
Eldorado line where the front is expected to move to by the
evening hours. Once again, if these storms develop, the main
hazards will be gusty winds, and dangerous lightning. Have also
kept very low end slight chance PoPs Wednesday afternoon and early
evening as remnant outflow boundaries possibly left behind by
Tuesday's activity could result in isolated showers or storms
Wednesday afternoon.

From Thursday through the weekend, the upper level ridge over the
southwestern U. S. will keep our weather hot and dry. Have
nudged afternoon highs up a degree or two for the second half of
the week as the ridge takes control, allowing the atmosphere to
warm. Another cold front could possibly move into the area next
weekend, but models show it struggling to make progress southward
after reaching west central Texas, so will just trend temperatures
downward a couple degrees next weekend into Monday for now.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 72  95  72  97 /  10  20  10   5
San Angelo 	 72  98  71 100 /  20  20  10  10
Junction 	 71  97  70  98 /  20  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/04
Hazardous weather outlook, Aug 24, 1:40 PM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
240 PM CDT MON AUG 24 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
240 PM CDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF WEST CENTRAL TEXAS THIS AFTERNOON AND EARLY EVENING. THE MAIN
HAZARDS WILL BE LOCALLY HEAVY RAINFALL...DANGEROUS LIGHTNING...AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS WEST CENTRAL TEXAS TUESDAY AFTERNOON AND EARLY EVENING. THE
MAIN HAZARDS WILL BE DANGEROUS LIGHTNING...LOCALLY HEAVY
RAINFALL...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 4:05 PM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
505 PM CDT MON AUG 24 2015

TXZ054-242245-
NOLAN TX-
505 PM CDT MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NOLAN COUNTY UNTIL
545 PM CDT...

AT 503 PM CDT...A STRONG THUNDERSTORM WAS NEAR NOLAN...OR 11 MILES
SOUTHEAST OF SWEETWATER. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH QUICK RAINFALL AMOUNTS OF 2 INCHES.

LOCATIONS IMPACTED INCLUDE...
NOLAN AND THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3221 10038 3239 10038 3239 10019 3217 10018
TIME...MOT...LOC 2203Z 213DEG 2KT 3232 10030

04
Special weather statement, Aug 24, 4:53 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 PM CDT MON AUG 24 2015

TXZ064-242330-
STERLING TX-
553 PM CDT MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STERLING COUNTY
UNTIL 630 PM CDT...

AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF LEES...OR 18 MILES SOUTHEAST OF BIG SPRING...MOVING
NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
STERLING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3209 10126 3209 10114 3198 10114 3197 10126
      3208 10127
TIME...MOT...LOC 2252Z 155DEG 7KT 3206 10125

04
Special weather statement, Aug 24, 7:01 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
801 PM CDT MON AUG 24 2015

TXZ071-072-250130-
TOM GREEN TX-IRION TX-
801 PM CDT MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOM GREEN AND NORTH
CENTRAL IRION COUNTIES UNTIL 830 PM CDT...

AT 801 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF ARDEN...OR 14 MILES NORTHWEST OF MERTZON. THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN TOM
GREEN AND NORTH CENTRAL IRION COUNTIES.

LAT...LON 3133 10098 3152 10108 3153 10091 3140 10083
TIME...MOT...LOC 0101Z 127DEG 4KT 3144 10095

04
Special weather statement, Aug 24, 7:28 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
828 PM CDT MON AUG 24 2015

TXZ064-071-072-250200-
STERLING TX-TOM GREEN TX-IRION TX-
828 PM CDT MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TOM GREEN...SOUTH
CENTRAL STERLING AND NORTHEASTERN IRION COUNTIES UNTIL 900 PM CDT...

AT 828 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF ARDEN...OR 18 MILES NORTH OF MERTZON...MOVING
NORTH AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL TOM
GREEN...SOUTH CENTRAL STERLING AND NORTHEASTERN IRION COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3144 10086 3145 10099 3161 10098 3160 10082
TIME...MOT...LOC 0128Z 192DEG 7KT 3152 10091

04

The radar

The San Angelo radar (KSJT), 5 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
August 24, 9:17 PM CST
Where
Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.390, -100.450

A NWS employee estimated a 60 mph wind gust from a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600474.